Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS El Paso, TX

September 1, 2018Grant County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 1, 2018, 9:15 PM MDT for Grant County, Luna County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 9:15 PM MDT (03:15 UTC)
Expired
Sep 1, 2018, 10:00 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 160 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS54 KEPZ 020315
SVREPZ
NMC017-029-020400-
/O.NEW.KEPZ.SV.W.0064.180902T0315Z-180902T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
915 PM MDT SAT SEP 1 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Grant County in south central New Mexico...
  Northwestern Luna County in south central New Mexico...

* Until 1000 PM MDT.

* At 915 PM MDT, a severe thunderstorm was located near Hurley,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Faywood...
  Tyrone Mine...
  Silver City...
  North Hurley...
  Bayard...
  Hurley...
  Tyrone...
  City Of Rocks State Park...
  Santa Clara...
  and White Signal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3260 10840 3280 10832 3272 10779 3240 10784
TIME...MOT...LOC 0315Z 285DEG 24KT 3268 10820 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
2 follow-up statements
576 
WWUS54 KEPZ 020340
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
940 PM MDT SAT SEP 1 2018

NMC017-029-020400-
/O.CON.KEPZ.SV.W.0064.000000T0000Z-180902T0400Z/
Grant NM-Luna NM-
940 PM MDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR EAST CENTRAL GRANT AND NORTHWESTERN LUNA COUNTIES...

At 939 PM MDT, a severe thunderstorm was located 8 miles west of
Faywood, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Faywood...
Tyrone Mine...
Silver City...
North Hurley...
Bayard...
Hurley...
Tyrone...
City Of Rocks State Park...
Santa Clara...
and White Signal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3260 10840 3280 10832 3272 10779 3240 10784
TIME...MOT...LOC 0339Z 285DEG 24KT 3264 10801 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
255 
WWUS54 KEPZ 020354
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
954 PM MDT SAT SEP 1 2018

NMC017-029-020404-
/O.EXP.KEPZ.SV.W.0064.000000T0000Z-180902T0400Z/
Grant NM-Luna NM-
954 PM MDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES WILL EXPIRE AT 1000 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3260 10840 3280 10832 3272 10779 3240 10784
TIME...MOT...LOC 0354Z 285DEG 24KT 3263 10796 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:14 PM MDT, 6 hours 1 minute earlier.

Area forecast discussion, Sep 1, 3:14 PM MDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
314 PM MDT Sat Sep 1 2018

.SYNOPSIS...
Monsoon moisture will fuel scattered thunderstorms this evening
through at least the middle part of the coming week. A few storms
may be capable of producing 1 to 2 inches of rain in a very short
amount of time, which could lead to flooding of low water
crossing and other flood prone areas. Our high temperatures Sunday
through the middle of the coming week will run a couple of degrees
below average.

&&

.DISCUSSION...
An upper level trough has moved into the border region and
currently sits just to our west over Arizona. Occasional short
wave troughs embedded in the flow of the main trough have been
(and will continue) to rotate around the main trough and across
our area tonight and Sunday. The little troughs, combined with our
monsoon moisture that has returned, are helping to fuel isolated
to scattered thunderstorms today. Since the upper level trough
will not be in much of a hurry to move off, we will continue to
see a threat for thunderstorms tonight through Monday. With our
above average moisture in place to help fuel efficient
thunderstorms, we could see some isolated flooding of low water
crossings and other flood prone areas today through Monday. On
Tuesday the upper level trough will drift a little closer to our
area and that will help move some of our moisture to the east of
the region. So for Tuesday and Wednesday we will see somewhat
lower rain chances, especially out west. But on Thursday an east
push at the surface will help increase our moisture again so we
will be back to seeing scattered afternoon and evening
thunderstorm to finish out the work week. Both of the extended GFS
and ECMWF indicate that an upper level ridge will nose its way
back into the southwest U.S. and that will start a drying trend
for us for next weekend.

Taking a quick look at our upcoming temperatures. Today's highs
will be near seasonal averages, but after today with our
increased moisture and rain chances we will see our high
temperatures run a few degrees below average. As the east push
comes in on Thursday we may see our high temperatures dip to
around five degrees below average. If the upper level ridge
returns for next weekend, we will see our afternoon high
temperatures creep back up toward average for Saturday and Sunday.

&&

.AVIATION...Valid 02/00Z-03/00Z...
P6SM SCT-BKN060-080 BKN-OVC150-200 through 15Z. Scattered  1-3SM
TSRAGS BKN030-050 expected across area through 06Z with isolated
storms possible through the remainder of the night. Additional
storm development expected after 18Z, especially over mountain
areas. Winds generally westerly at 5-15KTS except near storms.

&&

.FIRE WEATHER...
Better moisture has returned to the region and an upper trough
moving in from the west will linger across the region through much
of the upcoming week.  This trough will keep a daily chance for
showers and thunderstorms going with some locally heavy rain
possible with the strongest storms which could lead to some flooding
issues. There will be some drier air moving into western zones for
Tuesday and Wednesday but then the moisture will return again.
Relative humidities will be much higher(mainly 25%+) than recent
days as temperatures will also accompany this increasing moisture
and drop to near or slightly below normal. Winds will continue to
remain fairly light through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  88  68  88 /  30  20  30  20
Sierra Blanca           65  84  64  82 /  30  20  50  30
Las Cruces              63  86  63  86 /  40  20  30  20
Alamogordo              63  85  61  86 /  40  50  40  10
Cloudcroft              48  66  47  65 /  50  50  50  40
Truth or Consequences   62  84  61  85 /  40  30  30  20
Silver City             58  80  58  79 /  30  30  40  20
Deming                  63  85  61  87 /  30  20  30  10
Lordsburg               62  84  61  85 /  30  30  40  10
West El Paso Metro      68  86  66  87 /  30  20  30  20
Dell City               66  88  66  87 /  40  50  50  30
Fort Hancock            68  88  68  87 /  30  20  40  20
Loma Linda              64  84  64  83 /  30  20  30  20
Fabens                  67  87  66  87 /  30  20  30  20
Santa Teresa            66  86  65  87 /  30  20  30  20
White Sands HQ          65  86  63  87 /  40  20  30  20
Jornada Range           62  87  61  87 /  40  20  40  20
Hatch                   62  88  62  87 /  40  20  30  20
Columbus                65  86  63  87 /  30  20  30  20
Orogrande               66  86  64  86 /  40  30  30  20
Mayhill                 55  73  52  73 /  60  40  50  40
Mescalero               56  75  53  73 /  40  40  40  40
Timberon                55  75  53  72 /  50  40  50  40
Winston                 56  78  53  77 /  40  50  40  40
Hillsboro               60  82  59  83 /  40  50  40  30
Spaceport               60  85  60  85 /  40  30  40  20
Lake Roberts            54  79  53  77 /  40  40  40  40
Hurley                  58  81  58  81 /  30  40  40  20
Cliff                   55  83  56  83 /  30  30  40  20
Mule Creek              57  81  58  80 /  30  30  40  20
Faywood                 60  81  60  82 /  40  40  40  20
Animas                  63  83  61  84 /  30  30  40  20
Hachita                 62  84  60  85 /  30  30  40  20
Antelope Wells          60  81  59  82 /  30  40  40  30
Cloverdale              59  79  59  79 /  30  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Sep 1, 11:45 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Sat Sep 1 2018

NMZ401>417-TXZ418>424-021745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will continue/redevelop this afternoon and
evening. A few storms will be capable of producing strong outflow
winds to 60 mph and produce rain fall totals of 1 to 2 inches of
rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Our threat for thunderstorms and heavy rain will continue for most
of the coming week. A few storms will be able to produce excessive
rain leading to isolated flash flooding of low water crossings and
flood prone areas.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to our office via
the 800 spotter number or via Twitter using our office username
@NWSElPaso

In the hours before

Special weather statement, Sep 1, 5:59 PM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
559 PM MDT SAT SEP 1 2018

TXZ421-422-020045-
Southern Hudspeth Highlands TX-Salt Basin TX-
559 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Salt Flat, or 22 miles northeast of Sierra Blanca,
moving north at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in El Paso.

&&

LAT...LON 3132 10503 3138 10523 3173 10515 3166 10491
      3153 10491
TIME...MOT...LOC 2359Z 199DEG 14KT 3143 10511

FAUSETT
Special weather statement, Sep 1, 6:51 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
651 PM MDT SAT SEP 1 2018

NMZ401>403-020130-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
651 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
730 PM MDT...

At 647 PM MDT, Doppler radar was tracking strong thunderstorms over
the area moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Silver City, Hanover, Cherry Creek Campground, Pinos Altos, Sapillo
Campground, McMillan Campground, Mangas Valley, Sapillo Creek
Valley, Santa Clara, Tyrone Mine, Camp Thunderbird, Hurley, Little
Walnut Village, Lake Roberts, Georgetown, Portions of the Gila
Wilderness, Arenas Valley, Copperas Vista, Gila Hot Springs, Fierro
and Rocky Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3261 10846 3320 10849 3320 10799 3263 10794
TIME...MOT...LOC 0047Z 239DEG 49KT 3300 10760

ROGASH
Special weather statement, Sep 1, 6:56 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
656 PM MDT SAT SEP 1 2018

NMZ401>403-020145-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
656 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 745 PM
MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arenas Valley, Pinos Altos, Tyrone, Cobre, Mangas Valley, Santa
Clara, Tyrone Mine, Silver City, North Hurley, Bayard, Fort Bayard,
Hurley and Little Walnut Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 10838 3274 10848 3292 10819 3268 10804
TIME...MOT...LOC 0055Z 242DEG 10KT 3270 10835

FAUSETT
Special weather statement, Sep 1, 7:08 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
708 PM MDT SAT SEP 1 2018

NMZ407-411-413-TXZ418-419-020200-
Southern Tularosa Basin NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
708 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LUNA...SOUTHERN DONA ANA
AND NORTHWESTERN EL PASO COUNTIES UNTIL 800 PM MDT...

At 707 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Akela to 19 miles east of
Columbus. Movement was southeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms. Blowing dust will precede this line of storms as well.

Locations impacted include...
Westway, Santa Teresa, Anthony, Vinton, Mesquite, Afton, Union
Pacific Intermodal Terminal, Mount Riley, Aden Crater, Afton
Generating Plant, Chamberino, San Miguel, Canutillo, La Mesa, La
Union, Kilbourne Hole, High Valley, Vado, Berino and Sunland Park.

LAT...LON 3190 10735 3225 10718 3219 10651 3178 10663
      3178 10694
TIME...MOT...LOC 0107Z 308DEG 32KT 3226 10718 3193 10733

FAUSETT
Local storm report, Sep 1, 7:47 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
747 PM MDT SAT SEP 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S MOGOLLON BOX CG     32.99N 108.55W
09/01/2018  E0.75 INCH       GRANT              NM   TRAINED SPOTTER

            HAIL COVERED GROUND.

&&

EVENT NUMBER EPZ1800080

ED
Special weather statement, Sep 1, 8:42 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
842 PM MDT SAT SEP 1 2018

NMZ401>404-020330-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
842 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTHWESTERN
LUNA COUNTIES UNTIL 930 PM MDT...

At 841 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 9 miles southwest of Tyrone, moving east southeast at
23 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Mangas Valley, Tyrone Mine, Jacks Peak, Oak Grove, Hurley, Tyrone,
White Signal, North Hurley and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3261 10863 3277 10856 3271 10809 3242 10816
TIME...MOT...LOC 0241Z 286DEG 22KT 3265 10845

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:04 PM MDTSevere Thunderstorm WarningEPZGrant41 min
Sep 1, 6:51 PM MDTSpecial Weather StatementEPZGrant39 min
Sep 1, 6:56 PM MDTSpecial Weather StatementEPZGrant49 min
Sep 1, 6:56 PM MDTSevere Thunderstorm WarningEPZGrant49 min
Sep 1, 7:08 PM MDTSpecial Weather StatementEPZDoña Ana52 min
Sep 1, 8:42 PM MDTSpecial Weather StatementEPZGrant48 min
Sep 2, 1:01 AM MDTSevere Thunderstorm WarningEPZGrant44 min
Sep 2, 1:52 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 2, 2:07 PM MDTFlash Flood WarningEPZOtero38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.